Tennessee, 2018

Flood and Hail in Tennessee, July 20 to 21, 2018

July 20 to 21, 2018 · NWS MRX · 33 events in 20 counties and zones

A very moist and unstable environment existed across the Southern Appalachian region during the mid to late evening hours. Widespread wind damage occurred as a bowing convective segment moved south across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A very moist and unstable environment existed across the Southern Appalachian region during the mid to late evening hours. Widespread wind damage occurred as a bowing convective segment moved south across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 7:38 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 20, 7:38 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
838 PM EDT Fri Jul 20 2018

.DISCUSSION...Showers and storms currently across southeastern KY
and the northern Cumberland Plateau will continue to drift east
southeast into the TN Valley this evening. The highest
instability values remain across the central TN Valley and
westward back toward the Cumberland Plateau. This area of moderate
instability combined with 40 to 50 Knots of effective bulk shear
will allow storms to maintain their strength as they drop down
into our area. Low level shear is lacking right now so expect any
rotation to remain confined to the mid levels unless a storm can
latch onto a good boundary. Models do show low level shear
increasing here in a few hours though, thus allowing for the
current tornado watch. Wind damage and large hail will be the
main threats with these storms but there is also the possibility
of an isolated tornado due to the shear in place. Models still
uncertain what happens later tonight after this first wave of
storms rolls. However, thinking as of now is this line that is
currently moving in will be the main show. New zones issued for
tornado watch wording.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  70  85 /  60  60  60  50
Knoxville McGhee Tyson Airport, TN  70  85  68  82 /  60  60  60  70
Oak Ridge, TN                       70  85  68  82 /  70  60  60  70
Tri Cities Airport, TN              66  82  65  79 /  60  70  70  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, Jul 20, 2:21 PM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 PM EDT Fri Jul 20 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
321 PM EDT Fri Jul 20 2018 /221 PM CDT Fri Jul 20 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely tonight across much of the
area, some of which may reach severe levels. The strongest storms
are expected to move out of Kentucky into middle and east
Tennessee late tonight, moving quickly into southeast Tennessee
and southwest North Carolina into early morning Saturday. Some of
these thunderstorms will be capable of producing damaging winds,
large hail, and brief heavy rainfall. An isolated tornado cannot
be ruled out, particularly across southern portions of the
Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The atmosphere will remain unstable into Saturday and strong to
severe thunderstorms will again be possible Saturday afternoon
into the evening. The main threats with any stronger storms will
be damaging winds, large hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 20, 6:28 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
728 PM EDT FRI JUL 20 2018

VAZ002-210015-
Wise VA-
728 PM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockhouse to near Jenkins to Dongola.
Movement was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Norton, Wise, Coeburn, Pound, St. Paul and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8242 3688 8263
      3685 8266 3699 8284 3701 8283 3701 8278
      3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2327Z 306DEG 34KT 3731 8241 3714 8261 3709 8285

05/MA
Special weather statement, Jul 20, 7:14 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
814 PM EDT FRI JUL 20 2018

VAZ001-002-005-006-210100-
Scott VA-Wise VA-Russell VA-Lee VA-
814 PM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSSELL...EASTERN
LEE...SCOTT AND WISE COUNTIES AND THE CITY OF NORTON UNTIL 900 PM
EDT...

At 814 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haysi to near Wise to Rock House. Movement
was south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia, St.
Paul, Nickelsville, Dungannon, Duffield, Clinchport, Dryden, Pardee,
Jasper, Castlewood, Fort Blackmore and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee...and southwestern Virginia.

LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
      3699 8226 3700 8223 3688 8222 3665 8259
      3659 8276 3660 8309 3686 8303 3685 8301
      3689 8288 3693 8286 3697 8287 3700 8283
      3711 8253
TIME...MOT...LOC 0014Z 003DEG 19KT 3717 8234 3703 8257 3690 8293

05/MA
Local storm report, Jul 20, 8:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/20/2018                   LEE                VA   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, Jul 20, 8:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
07/20/2018                   LEE                VA   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

DH

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 20, 8:40 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

Several trees were reported down across the county.

Thunderstorm Wind, Campbell

When
July 20, 8:49 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

One tree was reported down on south Highway 25.

Thunderstorm Wind, Grainger

When
July 20, 9:23 PM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.280

Several trees were reported down across the county.

Thunderstorm Wind, Union

When
July 20, 9:27 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.250, -83.810

Several trees were reported down in Maynardville.

Thunderstorm Wind, Sullivan

When
July 20, 9:38 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.530, -82.560

Traffic signals and wires were reported down in Kingsport.

Thunderstorm Wind, Knox

When
July 20, 9:45 PM EST
Where
Knox County, Halls Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.080, -83.930

Several trees were reported down. One tree had fallen on a car.

Thunderstorm Wind, Hamblen

When
July 20, 9:50 PM EST
Where
Hamblen County, 2.07 mi N of Barton Spgs
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.260, -83.250

A 73 mph gust was recorded at Whitesburg.

Thunderstorm Wind, Carter

When
July 20, 10:00 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.340, -82.230

A tree fell onto a home on Charlotte Drive in Elizabethton killing the occupant.

Thunderstorm Wind, Carter

When
July 20, 10:12 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -82.230

Several trees were reported down across the county.

Thunderstorm Wind, Cocke

When
July 20, 10:31 PM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.810, -83.250

Several trees were reported down across the Cosby area.

Thunderstorm Wind, Johnson

When
July 20, 10:36 PM EST
Where
Johnson County, 1.38 mi N of Neva
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.420, -81.870

Several trees were reported down around the community of Butler.

Thunderstorm Wind, Rhea

When
July 20, 10:40 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.690, -84.860

A home was damaged in Spring City.

Thunderstorm Wind, Meigs

When
July 20, 11:06 PM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -84.790

Several trees were reported down in Decatur.

Thunderstorm Wind, Rhea

When
July 20, 11:20 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.690, -84.860

Numerous trees and power lines were reported down across the northern half of the county.

Thunderstorm Wind, Bledsoe

When
July 20, 10:35 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.200

Several trees were reported down in the Pikeville area.

Thunderstorm Wind, Meigs

When
July 20, 11:39 PM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -84.790

Several trees were reported down across the county.

Thunderstorm Wind, Rhea

When
July 21, 12:10 AM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Multiple trees were reported down.

Thunderstorm Wind, Polk

When
July 21, 12:15 AM EST
Where
Polk County, 1.13 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.180, -84.650

Two trees were reported down on highway 64.

Thunderstorm Wind, Bledsoe

When
July 20, 11:25 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.200

Several trees were reported down and a power line was downed across a road.

Hail, Bradley

When
July 21, 12:36 AM EST
Where
Bradley County, 0.56 mi E of Eureka
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.270, -84.860

Quarter size hail was reported.

Thunderstorm Wind, Scott

When
July 21, 12:50 AM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.490

A few trees were reported down near Huntsville.

Thunderstorm Wind, McMinn

When
July 21, 12:54 AM EST
Where
McMinn County, 1.38 mi N of Calhoun
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.300, -84.750

Two trees were reported down across the Southern part of McMinn county.

Thunderstorm Wind, Campbell

When
July 21, 1:35 AM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

Several trees were reported down just east of La Follette.

Thunderstorm Wind, Roane

When
July 21, 1:40 AM EST
Where
Roane County, Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.680

Several trees were reported down around the Rockwood area.

Thunderstorm Wind, Bledsoe

When
July 21, 1:37 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.200

Numerous reports of downed trees were received across the northern part of the county.

Thunderstorm Wind, Rhea

When
July 21, 2:55 AM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Several trees were reported down across the southern part of the county.

Thunderstorm Wind, Sequatchie

When
July 21, 2:00 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.370, -85.390

Several trees were reported down across the county.

Thunderstorm Wind, McMinn

When
July 21, 3:15 AM EST
Where
McMinn County, 1.38 mi N of Calhoun
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.300, -84.750

A tree was reported down on Highway 163.

Thunderstorm Wind, Hamilton

When
July 21, 3:24 AM EST
Where
Hamilton County, 1.79 mi SW of Ooltewah
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.090

One tree was reported down in Ooltewah.

Flood, Meigs

When
July 21, 3:30 AM EST to 4:30 AM EST
Where
Meigs County, 6 mi S of Decatur to 4 mi SSW of Decatur
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.433, -84.800

Bridge washed out on lower Pleasant Hill Road.

Thunderstorm Wind, Polk

When
July 21, 3:40 AM EST
Where
Polk County, 0.89 mi SE of Belltown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.990, -84.360

Several trees were snapped and uprooted near the Ocoee Whitewater Center.

Thunderstorm Wind, Bledsoe

When
July 21, 5:08 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.200

Multiple trees were reported down.

Thunderstorm Wind, Monroe

When
July 21, 7:24 AM EST
Where
Monroe County, Tellico Plains
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -84.300

Several trees and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758523, 758524, 758525, 758526, 758528, 758529, 758530, 758582, 758533, 758535, 758538, 758539, 758540, 758542, 758536, 758544, 758545, 758546, 758543, 758547, 758548, 758550, 758551, 758553, 758552, 758555, 758554, 758556, 758559, 776839, 758560, 758561, 758562.